As the antimalarial drugs hydroxychloroquine and chloroquine have drawn attention as potential therapies for COVID-19 and are being widely used off-label, it’s now more important than ever to have a thorough assessment of the safety of these medications. A recent analysis published in the British Journal of Clinical Pharmacology provides new insights.
In the analysis of real-world data from the Food and Drug Administration Adverse Events Reporting System, a global database of post-marketing safety reports, hydroxychloroquine and chloroquine were associated with higher rates of various cardiovascular problems, including life-threatening heart rhythm events, heart failure, and damage to the heart muscle itself (termed cardiomyopathy).
“Moreover, we show how these adverse events carry high risks for severe outcomes including death, even with standard doses of the drugs,” said senior author Elad Maor, MD, PhD, of Sheba Medical Center and Tel-Aviv University, in Israel. “The take-home message of our work is that physicians around the world should be careful when prescribing these drugs for off-label indications, especially for patients with cardiac disorders.”
Peer Reviewed, Observational Study, Human
Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.